Hepatitis C drugs Viekira Pak, Technivie could cause liver damage: US

An automated machine works on a potential hepatitis C drug at the Gilead Sciences lab in Foster City, California, on Feb 8, 2012.
An automated machine works on a potential hepatitis C drug at the Gilead Sciences lab in Foster City, California, on Feb 8, 2012. PHOTO: BLOOMBERG

WASHINGTON (AFP) - Two drugs used to treat hepatitis C could cause liver damage, leading in some cases to death, the US Food and Drug Administration (FDA) warned on Thursday (Oct 22).

Some patients using Viekira Pak or Technivie were found to have experienced liver failure or related conditions, including some that resulted in a liver transplant or death, the health oversight agency reported.

The worst outcomes were mostly in patients who had pre-existing liver cirrhosis.

The drugs are manufactured by Chicago-based AbbVie.

The company said in a statement that it was updating the safety risks on the drugs' labels, including to emphasise that the drugs should not be used by those with advanced cirrhosis, as the FDA findings required.

The FDA said at least 26 cases of liver damage that may be tied to the two drugs have been reported worldwide since the drugs were approved.

Viekira Pak was approved for use in December 2014 and Technivie in July.

AbbVie said that the causal link between the drugs and the reported liver injuries was still unclear.

"Because post-marketing events are reported voluntarily during clinical practice, estimates of frequency cannot be made and a causal relationship between treatment and these events has not been established," it said.

The FDA, however, said the drugs "can cause serious liver injury mostly in patients with underlying advanced liver disease," though it warned patients to not stop taking the drugs without consulting their doctor since that could result in their hepatitis becoming resistant to other treatments.

Hepatitis C, an infectious disease usually spread by unsanitary injection practices, itself targets the liver, though is only rarely life-threatening.